Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 44, NWS Jackson, KY

March 30, 2021Knox County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 30, 2021, 8:03 PM EDT for Knox County, Kentucky. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Mar 30, 2021, 8:03 PM EDT (00:03 UTC)
Expired
Mar 31, 2021, 10:55 AM EDT
In force
15 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Knox County, KY

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Barbourville (BBVK2). The gauge peaked at 34.28 ft at Mar 29, 2021, 8:00 PM EDT.

actionminormoderate2025303503/3003/3104/01
Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

418 
WGUS83 KJKL 310003 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
803 PM EDT Tue Mar 30 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Cumberland River at Barbourville affecting Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM EDT Wednesday.

&&


KYC121-311515-
/O.NEW.KJKL.FL.Y.0044.210331T0003Z-210331T1800Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
803 PM EDT Tue Mar 30 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Cumberland River at Barbourville.
* From this evening to Wednesday afternoon.
* At 7:30 PM EDT Tuesday the stage was 26.6 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to fall into the day Wednesday. 
* Impact...At 27.0 feet, Low lying roads flood. Manchester street 
  floods.


&&

LAT...LON 3679 8383 3681 8389 3670 8407 3679 8407
      3693 8389 3685 8374

$$

GREIF
1 follow-up statement
589 
WGUS83 KJKL 311455
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1055 AM EDT Wed Mar 31 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Cumberland River at Barbourville affecting Knox County.

KYC121-311600-
/O.CAN.KJKL.FL.Y.0044.000000T0000Z-210331T1455Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1055 AM EDT Wed Mar 31 2021

...The Flood Advisory for the Cumberland River at Barbourville has 
been cancelled...

The Flood Advisory is cancelled for
  the Cumberland River at Barbourville.
* At 10:30 AM EDT Wednesday the stage was 21.0 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to recede.


&&

LAT...LON 3679 8383 3681 8389 3670 8407 3679 8407
      3693 8389 3685 8374

$$

HAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 30, 8:00 PM EDT, 3 minutes earlier.

Area forecast discussion, Mar 30, 8:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
800 PM EDT Tue Mar 30 2021

.UPDATE...
Issued at 740 PM EDT TUE MAR 30 2021

23z sfc analysis shows low pressure moving into the area as high
pressure retreats to the east and isobars relax settling the
gusty afternoon winds coincident with sunset. Clouds will be on
the increase from the west through the evening - thickening up
towards midnight ahead of the pre-frontal showers heading for
eastern Kentucky overnight. Currently temperatures are generally
in the upper 60s to lower 70a through the CWA, but do expect the
valleys in the east to drop off a bit more than the rest of the
area before the clouds really thicken up. Dewpoints, meanwhile,
range from the mid 30s east to the mid and upper 40s in the west.
Winds early this evening are mainly from the south to southeast at
around 10 mph with gusts to 20 mph. Have updated the forecast
mainly to add in the latest obs and trends for the sky cover and
T/Td grids. These updates have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 616 PM EDT TUE MAR 30 2021

An amplified upper level pattern is currently in place across
North America. A deep upper level low is churning northeast
towards Hudson Bay, with troughing extending southwest across the
northern Plains all the way through the Desert Southwest. Flatter
flow is found across the southeastern CONUS. At the surface, high
pressure is retreating across the western Atlantic, with low
pressure cruising towards the southern portion of Hudson Bay. A
cold front is draped south to southwestward through the Great
Lakes/Ohio Valley and into the southern Plains. Plenty of low
level warm air advection and mostly sunny skies helped propel
temperatures well into the 70s across most locations in eastern
Kentucky this afternoon.

The models are in good agreement through the short term, with the
upstream upper level trough amplifying with time as it shifts
east, with the axis reaching the Ohio and Tennessee Valleys by
the end of the period. At the surface, the cold front will follow
suit, sharpening up as it shifts southeast across the Ohio Valley
tonight, and slowing up on Wednesday as it crosses the
Appalachians. This will result in yet another round of unneeded
moderate to heavy rainfall across portions of eastern Kentucky
late tonight through Wednesday evening. This will be followed by
much colder air, allowing for some snow showers and eventually
sub-freezing temperatures across the area by early Thursday
morning.

Despite the warm start, some of the eastern valleys may dip down
to around 50 degrees early this evening, thanks to a mostly clear
start and high dew point depressions. Temperatures will then
rebound as thicker clouds move in. Showers, along with a few
storms, will approach and move in generally between 05 and 12z.
Instability looks very meager; however, 850 mb winds will be in
the 50 to 60 kt range, so a stray stronger wind gust can not be
completely ruled out, especially west of I-75. PWATs will
approach the 1.3-1.4 inch range, yielding a heavy rainfall
potential. The HREF ensemble 3 and 6 hr max qpf tests flash flood
guidance generally west of I-75 between 06 and 12z, with qpf for
most locations to the east coming in a bit under the flash flood
guidance. Still, given the recent heavy rainfall across
southeastern Kentucky and ongoing higher river levels for some
locations, will keep the flash flood watch going for these areas.

As the front moves through eastern Kentucky Wednesday morning,
instability will diminish, ending the thunder threat. PWATs will
also drop off, as much colder air advects in on northwest winds;
however, sustained upper level support from the right entrance
region of an upper level jet positioned across the Ohio Valley
will maintain deeper moisture and at least steady rains for the
rest of the day. Some models indicate another embedded passing
upper level jet streak may move in late Wednesday afternoon into
Wednesday evening. This would keep the precipitation going even
longer, and while the flash flood threat will have diminished,
renewed rises along larger creeks and rivers will be ongoing,
particularly across the Cumberland River Basin. High temperatures
will be established in the morning, generally ranging from the mid
50s north of I-64, to the low to mid 60s closer to the Tennessee
and Virginia borders. Readings will then generally fall off during
the day, reaching the low 40s for most locations by dusk.

Strong cold air advection will continue Wednesday night, with
rain showers changing over to snow showers, before the deeper
moisture and forcing dwindle. Warm ground temperatures will keep
any impacts at bay, although the top of Black Mountain may
eventually get some minor accumulations. Temperatures by early
Thursday morning look to be sub-freezing across most locations
just from the advection alone, despite some lingering low level
clouds. As such, and in coordination with surrounding offices,
have hoisted a Freeze Warning for the entire area.

.LONG TERM...(Thursday through Tuesday)
Issued at 435 PM EDT TUE MAR 30 2021

Overall, a fairly calm and quiet forecast is in store across a
majority of the extended.

We begin located at the base of an impressive upper level trough
stretching across the Ohio Valley. Meanwhile ridging dominates over
the western half of the CONUS. We see rising heights as the trough
gradually moves to our east through Thursday and into the beginning
of the weekend. Ridging then generally dominates through the weekend
into early next week. The pattern towards the end of the period from
late Monday into Tuesday becomes a bit more uncertain. The GFS
highlights mainly a trough digging from the Pacific Northwest and is
a little more progressive with its evolution, though still not close
enough to bring any impacts before the end of the period. The ECMWF
on the other hand, keeps that Pacific trough out in the west and
forming into a closed low. Though it does have a low moving over
Canada that tries to bring some impacts at the very end of the
period. Ensembles generally favor a somewhat compromised solution
that's less progressive than the GFS, and keep ridging over our
region through the period.

At the surface, the cold front bringing the more impactful weather
of the short term will be long gone off to our east by Thursday.
High pressure lies to our west across the Plains. Behind the front,
a sharply colder airmass, 850mb temps around -8C and just below,
will advect in, and send temperatures plummeting. Highs Thursday
will top out generally in the low 40s, and lows Thursday
night/Friday morning will dip down to around 20, prompting the
issuance of a Freeze Watch for that time period. Early in the period
Thursday morning, the lower temperatures combined with some
lingering moisture could allow for a few flurries early on, though
these should be on their way out pretty quickly. A tighter pressure
gradient will allow Thursday to be pretty breezy as well. Moving
into Friday, high pressure settles over the region, bringing dry and
quiet conditions through the weekend, with moderating temperatures.
There is some question as to the evolution of another system
possibly pushing some more precip near the area by the end of the
period Tuesday, however, given the large uncertainty, have elected
to stay close by the NBM which leaves the rest of the extended dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 800 PM EDT TUE MAR 30 2021

VFR conditions will rule through the rest of the evening. An
approaching cold front will then bring lowering ceilings and
returning showers to the area, mainly after 06z. MVFR/IFR
ceilings, and visibilities at times, can be expected into
Wednesday morning, with showers continuing across eastern
Kentucky. The cold front will pass through eastern Kentucky
between 11 and 15z Wednesday. Southerly surface winds of around 10
kts, with occasional gusts of bear 20 kts, will settle early this
evening. However, stronger winds aloft will develop across the
Ohio Valley tonight, making for some LLWS across the aviation
forecast area. As the cold front passes through, surface winds of
around 10 kts, with gusts to 15 kts, will shift to the northwest
during the day Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Thursday evening through Friday morning for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

Freeze Warning from 3 AM to 10 AM EDT Thursday for KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

Flash Flood Watch from 2 AM EDT Wednesday through Wednesday
evening for KYZ079-080-083>088-110-113-115>118-120.

&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...HAS
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Mar 30, 4:30 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
430 PM EDT Tue Mar 30 2021

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-312330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
430 PM EDT Tue Mar 30 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

High water or flooding will continue to affect portions of the
main stem of the Kentucky River through tonight.

Thunderstorms will be possible late tonight. Some of these may
contain heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to locally heavy rainfall will affect the area on
Wednesday, bringing additional rises along area rivers through the
middle of the week, especially along the main stem of the
Kentucky River.

Sub-freezing temperatures are expected Wednesday night, with a
more widespread hard freeze expected on Thursday and Friday
nights. Patchy frost will still be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ079-080-083>088-110-113-115>118-120-312330-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
430 PM EDT Tue Mar 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Flooding will continue to affect portions of the Cumberland
River through tonight. Thunderstorms and locally heavy rainfall
will be possible again late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible early Wednesday morning. Heavy
rainfall will impact areas that are already saturated from
previous significant rainfall on Wednesday. This will lead to a
renewed threat of flash flooding, and eventually either
maintain high water along already swollen rivers, or bring a
return to near bankfull levels at some locations through the
middle of the week.

Sub-freezing temperatures are expected Wednesday night, with a
more widespread hard freeze expected on Thursday and Friday
nights. Patchy frost will still be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding on
Wednesday.

JMW/HAL/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:28 AM EDTRiver Flood AdvisoryJKLEstill31 hr
Mar 31, 3:40 PM EDTFreeze WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more43 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.